Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 20, 2011Candler County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 20, 2011, 1:51 PM EDT for Candler County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 1:51 PM EDT (17:51 UTC)
Expired
Aug 20, 2011, 2:15 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA

County Candler County, GA

The radar

The Robins AFB radar (KJGX), 110 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS82 KFFC 201751
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT SAT AUG 20 2011

GAZ086-201815-
151 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN EMANUEL
COUNTY UNTIL 215 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AS IT 
MOVES ACROSS EMANUEL COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN 
THE PATH OF THIS STORM INCLUDE STILLMORE. BRIEF HEAVY DOWNPOURS WILL 
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3248 8217 3243 8218 3240 8221 3242 8228
      3251 8228 3254 8217 3250 8215
TIME...MOT...LOC 1751Z 292DEG 4KT 3247 8222

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:41 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 9:41 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 AM EDT SAT AUG 20 2011

.UPDATE...
CENTRAL GA STILL LOOKING LIKE A LITTLE BETTER TARGET FOR AFTERNOON
CONVECTION WITH SCATTERED SHOWERS/THUNDERSTORMS ALONG WITH FARTHER
UP THE SAV RIVER VALLEY...POSSIBLY AFFECTING THE FAR NE MOUNTAINS...
WITH MORE INSTABILITY FORECAST THAN THE REST OF THE AREA.
OTHERWISE JUST ISOLATED ACTIVITY FOR THE REST OF N GA WITH A
SLIGHTLY DRIER AIRMASS. BDL

&&

.PREV DISCUSSION... /ISSUED 725 AM EDT SAT AUG 20 2011/

SHORT TERM /TODAY THROUGH MONDAY/...

UPPER TROUGH REMAINS IN PLACE OVER THE EAST COAST WITH STRONG
ANTICYCLONE OVER THE SOUTHERN PLAINS THAT WILL SLOWLY BUILD EAST
TODAY. NORTHWEST FLOW ALOFT OVER THE SOUTHEAST CONTINUES...BUT
TODAY WE WILL BE ON THE BACK SIDE OF THE SHORTWAVE THAT PUSHED
THROUGH THE AREA YESTERDAY (REMNANT MCV FROM FRIDAY MORNING
CONVECTION ACROSS THE LOWER MISSOURI VALLEY). EXPECT MAINLY
DIURNALLY-DRIVEN CONVECTION THIS AFTERNOON BUT WITH POSSIBLY LESS
COVERAGE THAN YESTERDAY. ENOUGH DRY AIR ALOFT FOR SOME STRONG WIND
GUSTS IN ANY STORMS THAT DEVELOP...BUT EXPECT STORMS TO REMAIN
BELOW SEVERE LIMITS.

LATE SATURDAY INTO SUNDAY A STRONG UPPER LOW DIGS ACROSS THE
HUDSON BAY...WITH TROUGH AXIS PUSHING INTO THE GREAT LAKES. AS THE
LOW CONTINUES TO DIG...THE UPPER HIGH RETROGRADES SLIGHTLY.
MEANWHILE A WEAK SURFACE FRONT PUSHES INTO THE OHIO AND EVENTUALLY
TENNESSEE VALLEYS. THIS FRONT IS FAR REMOVED FROM THE DYNAMICS OF
THE UPPER SYSTEM BUT IT WILL PROVIDE ENOUGH LIFT FOR AN ENHANCED
CHANCE OF AFTERNOON CONVECTION ON SUNDAY. STILL EXPECT MOSTLY SUB-
SEVERE STORMS BUT WITH ADDITIONAL UPPER SUPPORT IT CAN'T BE RULED
OUT. ON MONDAY THE FRONT CONTINUES TO PUSH THROUGH THE SOUTHEAST
AS THE UPPER TROUGH AXIS SLIDES EAST...PLACING US BACK INTO
NORTHWEST FLOW ALOFT. HAVE CONTINUED SLIGHT TO LOW CHANCE POPS ON
MONDAY AS THIS PUSHES THROUGH.

SHORT-TERM GUIDANCE IS FAIRLY CONSISTENT WITH TEMPERATURES
TODAY...THOUGH THE MET WANTS TO COOL THINGS DOWN (ONLY A COUPLE OF
DEGREES) FOR SUNDAY AND MONDAY. THIS IS LIKELY THE RESULT OF THE
NAM'S OVER-AMPLIFICATION OF THE TROUGH. HAVE CONTINUED USING A
BIAS-ADJUSTED MAV/MET BLEND FOR SHORT-TERM TEMPS...BUT LEANED
TOWARD THE WARMER MAV FOR SUNDAY AND MONDAY.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

EXTENDED BEGINS WITH GFS AND ECMWF IN FAIRLY GOOD AGREEMENT...
THOUGH THE GFS IS SLIGHTLY FURTHER EAST WITH THE TROUGH AXIS
EXTENDING DOWN THE EAST COAST. NORTHWEST FLOW ALOFT CONTINUES OVER
THE AREA. BOTH MODELS DEVELOP A SHORTWAVE ACROSS THE UPPER
MISSISSIPPI VALLEY ON TUESDAY...LIKELY THE RESULT OF A PV ANOMALY
ASSOCIATED WITH ANOTHER MCS MOVING THROUGH THAT REGION. GFS HAS A
LITTLE MORE CONVECTIVE FEEDBACK WITH THIS FEATURE BUT BOTH HAVE
THE SHORTWAVE MOVING ROUGHLY ACROSS WISCONSIN/ILLINOIS TUESDAY
NIGHT. GFS REMAINS ON THE FAST SIDE WITH THE WAVETRAIN AS A WHOLE.
BY THE TIME THE SHORTWAVE REACHES THE OHIO VALLEY IT HAS BECOME
FAIRLY AMPLIFIED...THOUGH IN GENERAL STILL IN PHASE WITH THE
LONGWAVE TROUGH. INCREASED MOISTURE AND LIFT ASSOCIATED WITH THE
SHORTWAVE WARRANT CHANCE POPS THROUGH MID-WEEK...WITH POSSIBLY
COOLER TEMPS (CLOSER TO SEASONAL AVERAGES) IN STORE.

THE OTHER BIG ISSUE IS THE TROPICAL SYSTEM PROGGED FOR THE
EXTENDED. ALL MODELS VERY CONSISTENT IN DEVELOPING THIS SYSTEM
OVER THE NEXT FEW DAYS. 00Z RUNS OF BOTH THE GFS AND ECMWF IN
REMARKABLE AGREEMENT AT LEAST THROUGH 00Z THURSDAY WHEN BOTH HAVE
THE STORM OVER EASTERN CUBA. BY 00Z FRIDAY BOTH HAVE THE STORM
JUST NORTH OF CUBA...BUT THE GFS IS MUCH STRONGER. GFS ALSO STILL
HAS SIGNIFICANT SHORTWAVE...ALMOST A CUTOFF LOW...OVER THE
SOUTHERN APPALACHIANS WHEREAS THE ECMWF HAS DAMPENED THIS OUT
SOMEWHAT. STILL TOO EARLY TO TELL EXACTLY WHAT IMPACTS THIS STORM
WILL HAVE ON GEORGIA SO HAVE JUST GONE WITH A GENERALIZED POP
SCENARIO AND HAVE PULLED BACK ON MEX WINDS. WILL WATCH THIS
CLOSELY OVER THE NEXT SEVERAL DAYS.

TDP

AVIATION...
12Z UPDATE...
SKC FOR THE MORNING WILL GIVE WAY TO SCATTERED AFTERNOON
CONVECTION...MAINLY SOUTH OF METRO TERMINALS AND IN THE 20Z-02Z TIME
FRAME.  MCS APPROACHING FROM THE NW PROGGED TO DISSIPATE...BUT
REMNANT MCV SHOULD ENTER GEORGIA AROUND 21Z AND AID IN AFTERNOON
CONVECTION FORMATION.  WILL STAY WITH CB IN TAFS...AS COVERAGE IS A
LOW CONFIDENCE ITEM.  LIGHT WESTERLY WINDS ALONG WITH VFR CIGS AND
VSBYS WILL BE THE RULE TODAY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON CB FOR AFTERNOON CONVECTION.
HIGH ON REMAINING ELEMENTS.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  94  70 /  30  20  30  20
ATLANTA         94  74  93  74 /  20  20  30  20
BLAIRSVILLE     86  68  87  66 /  20  20  40  30
CARTERSVILLE    95  70  94  68 /  20  20  30  30
COLUMBUS        96  74  96  73 /  30  20  30  20
GAINESVILLE     92  73  91  72 /  20  20  30  20
MACON           96  71  96  71 /  30  20  30  20
ROME            96  70  94  68 /  20  20  30  30
PEACHTREE CITY  94  70  93  69 /  20  20  30  20
VIDALIA         95  72  95  74 /  40  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 5:35 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT SAT AUG 20 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
535 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
A WEAK TROF OF LOW PRESSURE EXTENDS ACROSS THE DEEP SOUTH AND AN
EQUALLY WEAK UPPER LEVEL SHORT-WAVE WAS TRACKING INTO THE
CAROLINAS THIS MORNING.

.PRIMARY HAZARDS...
OCCASIONAL LIGHTNING AND WIND GUSTS TO 40 MPH WILL BE THE PRIMARY
HAZARDS ASSOCIATED WITH THUNDERSTORMS THAT FORM TODAY. THERE IS A
REMOTE POSSIBILITY OF ONE OR TWO STORMS APPROACHING SEVERE
THRESHOLDS WITH WIND GUSTS UP TO 60 MPH. THIS ACTIVITY IS
EXPECTED GENERALLY AFTER 3 PM...WITH GREATER THUNDERSTORM COVERAGE
IN MIDDLE GEORGIA.

.DISCUSSION...
A SHORT-WAVE IS EXITING THE STATE THIS MORNING AND MOVING ACROSS
THE CAROLINAS. SUBSIDENCE AND SLIGHTLY DRIER AIR BEHIND THIS
WAVE WILL SUPPRESS CONVECTION UNTIL THE MAXIMUM HEATING OF THE
DAY. THUNDERSTORMS SHOULD BEGIN DEVELOPING IN CENTRAL GEORGIA
WHERE A WEAK SURFACE TROF RESIDES. WARMER TEMPERATURES ALOFT WILL REDUCE
THE OVERALL INTENSITY OF THESE STORMS. DRYING AT MID
LEVELS...HOWEVER...MAY AID A COUPLE OF THE STORMS IN PRODUCING
WIND GUSTS APPROACHING SEVERE LIMITS. MOST...IF NOT ALL...OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS
OWING TO WEAK WIND SHEAR ALOFT AND CAPE VALUES IN THE 1500 J/KG
RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 1:38 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT SAT AUG 20 2011

GAZ033-044-053>055-201815-
138 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 215 PM EDT...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ONE OVER TYRONE...THAT WERE NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES THROUGH 215 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KENWOOD...
TYRONE...UNION CITY...FAIRBURN...BONANZA...IRONDALE...JONESBORO...
RIVERDALE...FAYETTEVILLE...SANDY CREEK...STARRS MILL...PEACHTREE
CITY...CANNONGATE AND SENOIA. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3370 8440 3353 8429 3353 8428 3349 8428
      3346 8430 3343 8436 3340 8439 3329 8455
      3350 8469
TIME...MOT...LOC 1738Z 049DEG 1KT 3344 8458
Special weather statement, Aug 20, 1:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT SAT AUG 20 2011

GAZ086-201815-
151 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN EMANUEL
COUNTY UNTIL 215 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AS IT
MOVES ACROSS EMANUEL COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE STILLMORE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3248 8217 3243 8218 3240 8221 3242 8228
      3251 8228 3254 8217 3250 8215
TIME...MOT...LOC 1751Z 292DEG 4KT 3247 8222

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:55 PM EDTSpecial Weather StatementFFCCobb35 min
Aug 19, 10:44 PM EDTSpecial Weather StatementFFCWhite31 min
Aug 20, 1:38 PM EDTSpecial Weather StatementFFCClayton, Fayette37 min
Aug 20, 2:39 PM EDTSpecial Weather StatementFFCButts, Henry36 min
Aug 20, 3:04 PM EDTSpecial Weather StatementFFCWilkes26 min
Aug 20, 3:14 PM EDTSpecial Weather StatementFFCGwinnett31 min
Aug 20, 3:40 PM EDTSpecial Weather StatementFFCCoweta35 min
Aug 20, 3:46 PM EDTSpecial Weather StatementFFCChattahoochee29 min
Aug 20, 4:02 PM EDTSpecial Weather StatementFFCMonroe43 min
Aug 20, 4:09 PM EDTSpecial Weather StatementFFCBaldwin51 min
Aug 20, 4:56 PM EDTSpecial Weather StatementFFCUpson49 min
Aug 20, 6:35 PM EDTSpecial Weather StatementFFCHouston, Pulaski25 min
Aug 20, 7:46 PM EDTSpecial Weather StatementFFCCobb29 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.